Hail, Presque Isle
- When
- May 21, 5:30 AM EST
- Where
- Presque Isle County, 0.93 mi E of Rogers City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.419, -83.811
A round of nocturnal thunderstorms produced locally heavy rain in northern Lower Michigan early on the 21st. Additional storms developed later in the day in the same area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A round of nocturnal thunderstorms produced locally heavy rain in northern Lower Michigan early on the 21st. Additional storms developed later in the day in the same area. In each case, one thunderstorm produced moderate sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 21, 2:46 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 346 AM EDT TUE MAY 21 2013 .SYNOPSIS... ISSUED AT 346 AM EDT TUE MAY 21 2013 A STORM SYSTEM IN THE PLAINS WILL TAKE ITS TIME MOVING INTO THE GREAT LAKES THIS WEEK. THE STORM SYSTEM WILL EVENTUALLY EXIT EAST OF THE REGION THURSDAY. THIS PATTERN WILL SET THE STAGE FOR CONTINUED MILD TEMPERATURES...ALONG WITH SEVERAL CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES FRIDAY AND SATURDAY. THIS PATTERN WILL GENERATE PLENTY OF SUN AND SEASONAL TEMPERATURES...OVER NORTHERN MICHIGAN THROUGH THE UPCOMING HOLIDAY WEEKEND. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 346 AM EDT TUE MAY 21 2013 SOMEWHAT OF A MESSY PATTERN OUT THERE RIGHT NOW...WITH CLOSED UPPER LEVEL LOW PRESSURE ACROSS SOUTH DAKOTA WITH A SHORTWAVE TROUGH LIFTING NE THROUGH THE MID MISSISSIPPI VALLEY. A RE-ENERGIZED H8 LLJ OF 35-45KT WAS USHERING IN THE NEXT BATCH OF DEEPER MOISTURE (PWATS APPROACHING 1.65") UP OUR WAY...AND PROVIDING THE LOW LEVEL FORCING WHILE THE UPPER LEVELS WERE BEING AIDED BY UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF MID/UPPER LEVEL JET. SOME ISOLATED ACTIVITY WAS DEVELOPING ALONG M-55...BUT THE MAIN BATCH OF SHOWERS WAS STILL WORKING UP THROUGH SRN LAKE MICHIGAN. STRONGEST OF STORMS WERE WELL SOUTH OF US ACROSS NW INDIANA/SW LOWER...WHERE LATEST DATA SUGGESTS THAT THE LLJ WAS BEING DIRECTED MORE WEST-EAST. WHILE MUCH OF THE MOISTURE ADVECTION MAY PUSH THE BETTER RAINFALL OFF TO OUR SOUTH...LATEST VAD WIND PROFILES ARE STILL SHOWING A STRENGTHENING SOUTH WINDS ACROSS WISCONSIN. THROUGH THE MORNING...THE UPPER LEVEL JET/DIVERGENCE WILL LIFT ACROSS THE WESTERN GREAT LAKES ALONG WITH THE AFOREMENTIONED MID LEVEL TROUGH. DEEP LAYER LIFT AND MOISTURE ADVECTION WILL RESULT IN A PERIOD OF SHOWERS AND EMBEDDED THUNDERSTORMS. MUCAPE OF SEVERAL HUNDRED J/KG IS STILL LOOKING TO NOT BE ENOUGH FOR 35-45KT OF EFFECTIVE BULK SHEAR TO PRODUCE ANY WIDESPREAD SEVERE WEATHER...BUT ISOLATED SEVERE STORMS WITH HAIL ARE NOT OUT OF THE QUESTION. WILL SWING THIS INITIAL ROUND OF PRECIPITATION NORTHWARD THROUGH THE MORNING. AREAS OF FOG...LOCALLY DENSE OFF LAKE HURON...WILL CONTINUE TO PLAGUE MUCH OF NE LOWER AND THE STRAITS REGION. THIS IS ALONG AND NORTH OF A NEAR STATIONARY FRONTAL BOUNDARY WHERE EASTERLY FLOW IS COMING OFF LAKE HURON. I DO BELIEVE THIS WILL BE A PROBLEM THROUGH A GOOD CHUNK OF THE DAY...WITH LOW CLOUDS AND SOME FOG TO GRADUALLY DEVELOP INTO MORE OF EASTERN UPPER. THIS TO OCCUR AS THE LOW LEVEL FLOW TRIES TO TURN MORE SOUTHERLY BEHIND DEPARTING TROUGH AND ARRIVING WEAK SFC LOW TRACKING TOWARD THE STRAITS. THIS AFTERNOON...OF COURSE...THE BIG QUESTION WILL BE HOW MUCH CLEARING OUT WILL WE GET THIS AFTERNOON?..AND WHAT WILL THE IMPLICATIONS BE ON TEMPERATURES AND DEVELOPING DIURNAL INSTABILITY?...ESPECIALLY OF INTEREST CONSIDERING THE DATA SHOWING AN UNCAPPED ATMOSPHERE WITH WET BULBS DROPPING TO ROUGHLY 9KFT. CLOUDS ARE LIKELY TO LINGER INTO THE AFTERNOON BEHIND DEPARTING PRECIPITATION...AIDED BY OVERALL SUBSIDENCE AND HEIGHT RISES EXPECTED IN THE MID LEVELS. A DEEPER SSW FLOW IS EXPECTED TO DEVELOP ACROSS NRN LOWER...BUT THE WARM FRONT IS LIKELY TO NOT GET THROUGH THE STRAITS/LAKE HURON COAST. THIS DEEPER SOUTHERLY FLOW...IN THEORY...OUGHT TO EAT AWAY AT ANY LINGERING LOW CLOUDS WITH LATER DAY SUNSHINE RESULTING IN UP TO 1500J/KG. NOT EXACTLY SURE ON THE CONVECTIVE EVOLUTION...BUT ISOLATED TO SCATTERED STORMS COULD GET FIRED OFF IN UPSLOPE FLOW WITHIN INTERIOR NRN LOWER WITH THESE STORMS GETTING SHOVED EASTWARD. THIS IS THE ONLY FORESEEABLE LIFTING MECHANISM (AS WELL AS THE WARM FRONT). THESE STORMS...WORKING OFF BETTER/DEEPER INSTABILITY...WOULD HAVE A BETTER SHOT AT PRODUCING SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS (AS WIND PROFILES BECOME MORE UNIDIRECTIONAL) WILL BE THE MAIN THREATS...BUT ANY TIME THERE IS A LINGERING WARM FRONT/ENHANCED HELICITIES...A TORNADO CANNOT BE RULED OUT. TONIGHT...CANNOT SEE A TIME TO ELIMINATE CHANCES FOR SHOWERS AND STORMS. STRONG SHORTWAVE ENERGY DROPS IN OUT OF NE CANADA AND WILL GRADUALLY ALLOWS THE FRONTAL SYSTEM TO SINK SOUTHWARD. WHILE THE H8 LLJ IS NOT EXPECTED TO RAMP UP VERY STRONGLY TONIGHT...THE SOUTH DAKOTA UPPER LOW PIVOTS INTO IOWA AND WILL LIKELY INDUCE SFC LOW PRESSURE THAT WILL LIFT INTO LOWER MICHIGAN. ENOUGH CONFIDENCE IN MY UNCERTAINTY ON WHERE EXACTLY THE EXACT FRONTAL/SFC LOW POSITIONS WILL BE...BUT CAN FORESEE EITHER ANY DIURNAL CONVECTION BEING HELD TOGETHER INTO THE EVENING...OR THE POSSIBILITY OF IT FADING AWAY. THERE IS ALSO THE POSSIBILITY FOR LATE NIGHT NOCTURNAL SHOWERS AND STORMS LIFTING INTO THE M-55 CORRIDOR AHEAD OF ENERGY EJECTED FROM THE DAKOTA UPPER LOW. LOTS OF UNCERTAINTY...BUT THEN AGAIN...THERE ALWAYS IS WITH CONVECTION. INSTABILITY DOESN'T LOOK ALL THAT IMPRESSIVE OVERNIGHT...SO GOTTA BELIEVE THAT THE BEST SHOT AT SEVERE WEATHER WILL BE TIED TO LATER THIS AFTERNOON AND INTO THE EVENING. HIGH TEMPERATURES WILL RANGE FROM THE LOWER 60S IN EASTERN UPPER (COOLER IF STRATUS/FOG BECOME WIDESPREAD)...TO WELL INTO THE 70S AND THE LOWER HALF OF THE 80S IN THE MIXED OUT BL ACROSS NRN LOWER. OF COURSE...COOLER IN EASTERLY FLOW OFF OF LAKE HURON FROM ROUGHLY M-68 NORTH. && .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 346 AM EDT TUE MAY 21 2013 WEDNESDAY...BOTH THE GFS AND ECMWF HAVE THE SFC LOW OVER S LOWER, WITH THE 500 MB LOW TO THE WEST, WITH THE 500 MB JET OVER NE LOWER. SO THE EXPECTATION IS THAT THE LIKELY AREA OF THUNDERSTORMS WOULD BE SOUTH AND EAST OF A LINE FROM ALPENA TO MANISTEE. WITH LESS FORCING IN E UPPER, WOULD EXPECT THAT THE CHANCES ARE MUCH LESS. WEDNESDAY NIGHT...THE 500 MB TROUGH BEGINS TO MOVE THROUGH THE FORECAST AREA WITH THE SFC LOW MOVING EAST OF THE REGION. THIS BRINGS IN LOTS OF COOL DRY AIR WITH THE 70--500 MB LAYER RH FALLING TO THE SINGLE DIGITS AND THE 850 MB MOISTURE TO AROUND 15%. 850 MB TEMPERATURES ARE ALSO GOING TO FALL INTO THE SINGLE DIGITS, THAT THE SET UP FOR THE FOLLOWING DAY, WILL NOW BE CHILLY. ESPECIALLY, SINCE MOST PEOPLE HAVE GOTTEN USED TO THE 70S AND 80S. THURSDAY...AS WAS SAID IN THE PREVIOUS PARAGRAPH, THE TEMPERATURES WILL END UP BEING CHILLY AS THE 850 MB TEMPERATURES APPROACH 0C BY 00Z. THE ONLY THING THAT WE HAVE GOING FOR US WILL BE THE MOSTLY SUNNY SKY AS THE RH IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE DRY OUT TO AROUND 10%. THIS WILL ALLOW US TO WARM UNDER FULL SUN. WITH THE SFC HIGH BUILDING IN THE REGION, WINDS SHOULD BEGIN TO SETTLE DOWN A BIT AS THE GRADIENT BEGINS TO SLACKEN. OVERNIGHT, AS THE TEMPERATURES DIP TOWARD FREEZING AND THE WINDS DIMINISH, WILL EXPECT THAT THE FROST WILL BE AN ISSUE. AT THIS POINT, HAVE PATCHY AND AREAS OF FROST, BUT IT MAY HAVE TO BE WIDENED AS THE TEMPERATURES HAVE A CHANCE TO FALL BELOW FREEZING IF CORE OF THE HIGH SETS UP OVER LIKE THE ECMWF SHOWS. EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, HIGH PRESSURE BUILDS INTO THE REGION AND KEEPS THE FORECAST AREA DRY. SATURDAY, THE HIGH PRESSURE REMAINS IN PLACE AND CONTINUES TO KEEP THE PLACE DRY. SUNDAY, HIGH PRESSURE CONTINUES, SO THE WEEKEND ITSELF LOOKS GOOD FOR GETTING OUTSIDE. MONDAY, OVER N MICHIGAN LOOKS DRY. IF THE ECMWF IS RIGHT THEN THE DAY SHOULD TURN OUT MOSTLY SUNNY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1201 AM EDT TUE MAY 21 2013 NEARLY STATIONARY BOUNDARY CONTINUES TO DISSECT THE TAF SITES FROM NORTHWEST TO SOUTHEAST. THIS IS EXPECTED TO KEEP PLN AND APN IN THE LOW CLOUDS AND FOG...DENSE AT APN OVERNIGHT WITH PATCHY FOG AT TVC AND MBL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO MBL AND TVC EARLY THIS MORNING AND SPREAD INTO PLN AND APN LATE. MORE SHOWERS AND THUNDERSTORMS ARE LIKELY DURING THE DAY AS WELL. && .MARINE... ISSUED AT 346 AM EDT TUE MAY 21 2013 WARM AIR/MOIST OVER COLD LAKE WATERS WILL KEEP WINDS AT BAY...BUT AREAS OF FOG AND LOW CLOUDS WILL BE SEEN ACROSS MUCH OF NRN LAKE HURON AND THE STRAITS/LAKE SUPERIOR INTO TODAY. PERIODS OF SHOWERS AND STORMS WILL BE COMMON AS WELL...DUE TO A NEAR STATIONARY FRONTAL ZONE STRETCHED OVER NRN LOWER. THIS FRONT WILL DIVE SOUTH OF US WEDNESDAY...ALLOWING A TIGHTER PRESSURE GRADIENT TO DEVELOP WEDNESDAY NIGHT THROUGH THURSDAY. AS COLDER AIR POURS IN...THE STABILITY WEAKENS AND SMALL CRAFT ADVISORY GUSTS LOOK LIKE A GOOD BET. HIGHER PRESSURE SETTLES IN FRIDAY AND INTO THE WEEKEND. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...JL SHORT TERM...SD LONG TERM...JL AVIATION...AS MARINE...SD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 516 AM EDT TUE MAY 21 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221230- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 516 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL LIFT NORTHWARD THIS MORNING FROM THE M-55 CORRIDOR AND GRAND TRAVERSE BAY REGION. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY...BUT SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE LIKELY. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE EVENING. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THE MAIN THREATS WILL BE LARGE HAIL TO ONE INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UNSEASONABLY COLD AIRMASS WILL SPREAD ACROSS THE AREA THURSDAY NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. SMD
The NCL Michigan radar (KAPX), 91 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456339, 456340.